The publication of University of Health Sciences Istanbul Sisli Hamidiye Etfal Application and Research Center.


Online article submission system has been turned over to eJManager. We kindly request you to submit your current article or new articles via eJManager system

          VOLUME 51 / ISSUE 2


The Journal is Indexed in


7 - Clinical features and laboratory findings in mad honey intoxication: a retrospective study

Özcan Pişkin, Derya Arslan Yurtlu, Bengü Gülhan Aydın, Yusuf Cemil Gürsoy, Volkan Hancı

Objective: Mad honey intoxication results from consuming honey which is produced from rhododendron flowers and containing Grayanotoxin (GTX). This intoxication is seen rarely, however it may lead some life-threatening signs. In this study, it was aimed to retrospectively discuss the effects of 38 mad honey intoxication cases on the organs in the light of demographic and biochemical blood gas parameters.

Material and Methods: We enrolled 38 patients diagnosed with “mad honey intoxication” retrospectively, who were admitted to our emergency department between January 2010 to December 2012.

Results: Of cases, 23 (60.5%) were male and 15 (39.5%) were female. Our cases were between the ages of 29 and 86 years. The mean age of cases was 55.42±12.63 years. The mean onset of symptoms after honey intake was determined to be 92.82±30.09 minutes. The mean heart rate when cases applied to hospital was found to be 49.74±11.41 beats/min. and the mean systolic and diastolic blood pressures were found to be 72.16±16.92 mmHg and 43.79±10.58 mmHg, respectively. The mean amount of atropine treatment given to the patient was found to be 0.76±0.55 mg and the mean crystalloid fluid given was 1336.84±935.31 mL. Except the rhythm problems, gastrointestinal, respiratory and cardiovascular system findings were in normal range. There was no correlation found between the amount of honey consumed and the onset of symptoms in the cases.

Conclusion: Mad honey intoxication most often affects the cardiovascular system. Hypotension and bradycardia are the most common signs in these patients. Sufficient fluid hydration and 1-2 mg intravenous atropine are often adequate for the treatment.

Keywords: Mad honey, grayanotoxin, GTX, intoxication

To read full article click


Home Page       Editorial       Editorial Board       Advisory Board       Information for Authors       Contact       Archive

Copyright ® 2011 Sisli Etfal Hastanesi Tıp Bülteni